Alert archive / Utah / Areal Flood Warnings in 2021

Areal Flood Warning 6, NWS Salt Lake City, UT

December 24, 2021Iron County, Kane County, Washington County, Utah

NWS Salt Lake City, UT issued this areal flood warning at Dec 24, 2021, 7:14 AM MST for Iron County, Kane County, Washington County, Utah. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 24, 2021, 7:14 AM MST (14:14 UTC)
Expired
Dec 24, 2021, 4:00 PM MST
In force
9 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

Counties Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 35 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 2.2 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2021-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2021-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
0 m above ground
0-6 km bulk shear
110 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
186 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WGUS45 KSLC 241414
FLWSLC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Salt Lake City UT
714 AM MST Fri Dec 24 2021

UTC021-025-053-242300-
/O.NEW.KSLC.FA.W.0006.211224T1414Z-211224T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
714 AM MST Fri Dec 24 2021

...FLOOD WARNING IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...All slot canyons and small streams in Zion National Park 
  including the North Fork of the Virgin River.

* WHEN...Until 400 PM MST Friday.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is occurring. The North Fork of the 
  Virgin River reached nearly 1500 CFS as of 6 AM this morning.

* ADDITIONAL DETAILS...
  - At 709 AM MST, Widespread three quarters of an inch to one
    inch fell across the park overnight, with additional rainfall
    expected through the day today. Flooding is ongoing across
    the warned area.
  - Some locations that will experience flooding include...
    Zion National Park and Kolob Canyon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3750 11320 3750 11314 3745 11315 3745 11309
      3737 11309 3740 11303 3739 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11286
      3712 11299 3715 11301 3712 11304 3716 11316
      3716 11323 3729 11328 3739 11322 3745 11323


$$

MPS
2 follow-up statements
314 
WGUS85 KSLC 241752
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
1052 AM MST Fri Dec 24 2021

UTC021-025-053-242300-
/O.CON.KSLC.FA.W.0006.000000T0000Z-211224T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
1052 AM MST Fri Dec 24 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 4 PM MST THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...All slot canyons and small streams in Zion National Park 
  including the North Fork of the Virgin River.

* WHEN...Until 400 PM MST.

* IMPACTS...Flooding of slot canyons, normally dry washes, small 
  streams, and other low-lying and flood-prone locations is 
  occurring. The North Fork of the Virgin River is currently running 
  above 1600 CFS, and will continue to run swift and fast through 
  the duration of the day.

* ADDITIONAL DETAILS...
  - At 1049 AM MST, Rain gauges across the area have recorded
    between 1 and 2 inches of rain since Thursday evening. This
    rainfall will taper off by early afternoon, however excessive
    runoff will continue.
  - Some locations that will experience flooding include...
    Zion National Park and Kolob Canyon.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3750 11320 3750 11314 3745 11315 3745 11309
      3737 11309 3740 11303 3739 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11286
      3712 11299 3715 11301 3712 11304 3716 11316
      3716 11323 3729 11328 3739 11322 3745 11323


$$

MPS
687 
WGUS85 KSLC 242301
FLSSLC

Flood Statement
National Weather Service Salt Lake City UT
401 PM MST Fri Dec 24 2021

UTC021-025-053-242311-
/O.EXP.KSLC.FA.W.0006.000000T0000Z-211224T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Iron UT-Kane UT-Washington UT-
401 PM MST Fri Dec 24 2021

...FLOOD WARNING HAS EXPIRED...

The Flood Warning has expired for a portion of southern Utah, 
including the following areas, Zion National Park

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat.

LAT...LON 3750 11320 3750 11314 3745 11315 3745 11309
      3737 11309 3740 11303 3739 11300 3737 11300
      3737 11290 3727 11290 3725 11286 3715 11286
      3712 11299 3715 11301 3712 11304 3716 11316
      3716 11323 3729 11328 3739 11322 3745 11323


$$

MPS

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this areal flood warning went out at Dec 24, 5:28 AM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Dec 24, 5:28 AM MST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
528 AM MST Fri Dec 24 2021

.SYNOPSIS...
The axis of an elongated trough will slide east of the region by
early afternoon but will be followed in its wake by another short
wave trough impacting mainly northern Utah tonight. The cold long
wave trough will set up over the Pacific NW this weekend into next
week which will enable a series of storm systems to track across
Utah and SW Wyoming through next week.

&&

.SHORT TERM (Through 12Z/5am Monday)...The two areas with
consistent precipitation overnight are from about Delta northeast
across the Uintas and the other is over the southern mountains.
The northern area is associated with a weakening 700mb baroclinic
zone that has become nearly stationary. What remains of it will
lift northward this afternoon ahead of another short wave feature
which should enhance precip once again from the southern Wasatch
into the central Wasatch and down stream across the spine of the
Uintas. Heaviest precip amounts during the past 24 hrs have been
around Provo Canyon, where 2 to 2.5 inches of Snow Water
Equivalent (SWE) has been observed. Although lighter amounts will
occur this morning, an approaching secondary short wave will move
this boundary northward enhancing precip over the southern and
central Wasatch as well as over the Uintas.

Farther south, the continuous precip has occurred mainly across
the southern mountains where orographics has played an important
role. SWE amounts of 1.50 to 1.80 has occurred in the Kolob
Terrace and Pine Valley mountains, respectively. Precip will be
winding down there this morning as the trough axis passes by to
their east. The WSWs for the central and southern portions of the
CWA may need to be terminated this afternoon prior to its
scheduled expiration of 5am Saturday. Will let the day shift
evaluate.

Temperatures will remain rather mild across most of northern and
central valleys below 5500-6000 ft to have most precip in the form
of rain with temperatures generally between -4C and -7C at 700mb.
However, eastern valleys in and around Castle Country and the
western Uinta Basin never mixed out yesterday and will continue to
have periods of light snow today. Current Winter Weather Advisory
for this area as well as in the northern portion of the Sanpete
Valley looks reasonable.

A shortwave rippling out ahead of the main long wave trough that
is settling into the PacNW will move eastward across mainly
northern Utah and SW Wyoming late today through tonight. The 700mb
baroclinic zone is rather weak, but it does bring the
temperatures down enough to support snow in most northern valleys.
The flow never becomes NW with this feature so lake-effect will
be negligible, and if anything, displaced across mainly Davis and
Weber counties late tonight.

Have left the highlights in effect even though snow amounts in
the northern mountains have under performed so far. There is still
the potential for significant snowfall across the north so will
let the day crew reassess this afternoon.

A shortwave ridge develops rapidly Saturday morning ahead of a
stronger and colder trough moving down the West Coast. Southwest
winds will ramp up again over western valleys and the mountains
Saturday afternoon and evening ahead of this trough. Both the EC
and GFS are forecasting 700mb winds to be near 50 kts. Precip
should breakout rapidly Saturday evening/night across the
southwest mountains due to upslope conditions as well as across
the north due to jet dynamics combining with 700mb baroclinic
zone creating lift. Temperatures will be cold enough with this
system that snow will fall across all valleys except lower
portions of Washington County by Sunday morning. Strong westerly
post frontal winds are possible over the northwest desert,
especially in the down slope areas of western Box Elder and Tooele
Counties.

Although significant snow amounts are not expected with this
system falling temperatures into the 20s and possible brief but intense
snow rates could accompany this boundary resulting in difficult
driving conditions across northern Utah and southwest Wyoming
Saturday night into Sunday morning. Keep posted for potential
weather highlights concerning this storm system.

A cold and rather moist and unsettled westerly flow will continue
over the area the remainder of Sunday into Sunday night with a
continued threat of accumulating snow, especially over the
mountain of central and northern Utah.

LONG TERM (After 12Z/5am Monday)...Confidence remains high that
the active pattern will continue throughout the long term period,
resulting in above average precipitation and below average
temperatures for this time of year. With that in mind, ensemble
spread remains high with regard to the details of individual
systems moving through the area, so confidence gets progressively
lower with regard to the timing and associated precipitation
amounts with each wave.

The vast majority of guidance indicates a fairly strong but
progressive wave passing through the area late Monday into Tuesday.
Ahead of it, some lingering showers should continue over the higher
terrain, primarily over northern Utah, behind the previous passing
wave. Associated temperatures with this system could be some of the
coldest of the year so far, with deterministic models and a fair
amount of ensemble members bringing 700mb temps as low as -18C to -
20C into northern Utah Tuesday morning. As a result, associated
precipitation type will be snow for all areas except perhaps far
southern Utah. Track of this system should make this an areawide
precipitation event with some potentially significant
accumulations. Limiting factor will be the progressive nature of
the system, as best precip likely ends by late Tuesday morning.

After this, ensemble spread increases noticeably with regard to the
next wave Tuesday night through Wednesday, though most are showing a
relatively weak/splitting system with the best shot of precip for
southern Utah. As this system exits, unsettled weather will continue
for the latter half of the week, though the next potentially
significant system may not arrive until next Friday or Saturday. As
a result, have shown a decreasing trend in POPs Wednesday into
Thursday, before a potential increase for day seven.

&&

.AVIATION...KSLC...The SLC terminal will see VFR conditions through
the morning, with cigs primarily near or just above 6000 feet AGL.
Cigs will fall below 6000 feet by early afternoon as rain redevelops
in the vicinity of the terminal. Southerly winds are expected
throughout the day.

REST OF UTAH AND SOUTHWEST WYOMING...Precipitation will continue
over much of the area through the early morning, resulting in
widespread mountain obscuration and pockets of MVFR/IFR conditions.
Lower cigs and visibility will be most common in areas of snow
(above 5,000 feet in northern Utah and southwest Wyoming and above
6,500-7,000 feet in southern Utah). Exception to this will be over
northwest Utah where precipitation is tapering off and VFR
conditions will prevail. By the afternoon, precipitation will be
more focused over the higher terrain, with predominately VFR
conditions in valley locations.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Weather Advisory until 5 AM MST Saturday for UTZ109-114-
     117-118-120-125.

     Winter Storm Warning until 5 AM MST Saturday for UTZ108-110>113.

WY...Winter Storm Warning until 5 AM MST Saturday for WYZ021.

&&

SHORT TERM...Struthwolf
LONG TERM...Traphagan
AVIATION...Traphagan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:08 PM MSTSnow Squall WarningSLCBox Elder52 min

Nearby

Areal Flood Warnings in Utah, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.